HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Allergies (http://www.healthboards.com/boards/allergies/)
-   -   Allergies or GERD...? (http://www.healthboards.com/boards/allergies/890826-allergies-gerd.html)

Artemis95 02-24-2012 11:09 PM

Allergies or GERD...?
 
Hi, I'm a 16 year old female. I've been sick for a week and a half already. It all started with post-nasal drip, and a day or two later my chest started feeling really tight, like someone was sitting on top of me or squeezing my chest. It's hard to describe, I had never had it before. Then I started breathing really fast while sitting, but it seemed to calm down after a day or two. I never had any wheezing. It's been around 10 days already and I've been coughing a lot, so much that my throat is now irritated and my voice is hoarse.

Since Ibuprofen didn't work (it has always worked and I recover quickly), I went to the doctor and he gave me meds, two of them being Singulair and Advair Diskus (probably due to my chest complaints). Now the problem is whenever I go to bed and lay down, a few minutes later my throat starts itching A LOT, but it's in the pharynx region, not the back of the throat, so no matter how much I cough, the intense itching doesn't go away and it makes me cough even more, to the point I ended up throwing up the Singulair pill I had taken minutes earlier. This happened the same day I went to the doctor and no such thing had ever happened to me before, so this is a completely new thing to me.
I should also mention when I get up to try to prevent throwing up, it doesn't help at all, it doesn't get better. It's a single itch but more intense than anything I've ever experienced.

I searched around the web a bit and some people say this could be GERD (gastric reflux). I have no heartburn whatsoever, I've had it a couple times before and I would recognize it immediately. I don't feel the acid coming up from the stomach either, all I feel is a sudden, intense itch that brings tears to my eyes and makes me throw up. Today the same happened again, I lay down and this horrible itch is back again. I almost threw up but somehow managed to hold it together (phew!). Yesterday, after throwing up I went back to bed, laid down and slept with no more problems the rest of the night, but today I don't wanna risk going to bed and having that horrible itch make me throw up again! I just took Singulair, I don't wanna throw up this one too! :/

Can anyone help me here? what could be causing this? My mom just says "oh that's normal! Cough gets worse at night", but is it really?

I don't have any allergies, none that I know of. I've had dogs in the house since I was 5, never had problems with other people's cats either (I would know, since my brother is allergic and he sneezes, wheezes and coughs, I never had that). I get sick once or twice a year, and I always recover in less than a week. I've always considered myself a "healthy/normal" person. So what could this be? Can anyone suddenly develop allergies from being sick?

janewhite1 02-26-2012 07:33 AM

Re: Allergies or GERD...?
 
Both allergies and GERD are chronic conditions, and you've had this less than 2 weeks. It could just be a bad virus.

It is normal for a cough to get worse at night. Coughing until you throw up is a bit unusual, though not unheard-of. It happened to me once from a cold.

Try a gargle or mouthwash to ease the tickle in the throat. Something with sugar like a cough drop can help, or my doctor once recommended a mixture of listerine and hydrogen peroxide before bed.

solofelix 02-26-2012 12:01 PM

Re: Allergies or GERD...?
 
Hi,
I think it could be a side effect of your medication.
I use two medications myself for Asthma and both cause me dryness at the back of my throat at times even though I use a Volumatic-Device. What you describe is more likely irritation than itching.
Like jane said you can try a gargle/mouthwash. I find warm milk with some honey quite soothing. If it continues let your Dr know as it could be a reaction to the medication .
All the best,

Solofelix.

solofelix 02-26-2012 12:11 PM

Re: Allergies or GERD...?
 
Hi,
I think it could be a side effect of your medication.
I use two medications myself for Asthma and both cause me dryness at the back of my throat at times even though I use a Volumatic-Device. What you describe is more likely irritation than itching.
Like jane said you can try a gargle/mouthwash. I find warm milk with some honey quite soothing. If it continues let your Dr know as it could be a reaction to the medication .
All the best,

Solofelix.


All times are GMT -7. The time now is 06:10 AM.